Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 55, NWS Mobile, AL

August 26, 2022Butler County, Conecuh County, Monroe County, Alabama

NWS Mobile, AL issued this flash flood warning at Aug 26, 2022, 4:33 PM CDT for Butler County, Conecuh County, Monroe County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2022, 4:33 PM CDT (21:33 UTC)
Expired
Aug 26, 2022, 7:15 PM CDT
In force
3 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Butler County, AL, Conecuh County, AL, Monroe County, AL

The radar

The Ft Rucker radar (KEOX), 131 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WGUS54 KMOB 262133
FFWMOB
ALC013-035-099-270015-
/O.NEW.KMOB.FF.W.0055.220826T2133Z-220827T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mobile AL
433 PM CDT Fri Aug 26 2022

The National Weather Service in Mobile has issued a

* Flash Flood Warning for...
  Southwestern Butler County in south central Alabama...
  Central Conecuh County in south central Alabama...
  Central Monroe County in south central Alabama...

* Until 715 PM CDT.

* At 433 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 1.5 to 3 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Evergreen, Peterman, Georgiana, McKenzie, Lyeffion, Cooks 
  Crossroads, Bowles, China, Owassa, Bookers Mill, Wilcox, 
  Brownville, Grace, Fairnelson, Mount Olive, Fowler, Loree, Rabb, 
  Garland and Old Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3157 8735 3165 8734 3166 8661 3152 8660
      3152 8662 3152 8665 3153 8670 3152 8670
      3150 8670 3149 8670 3148 8670 3147 8670
      3143 8671 3141 8671 3144 8722

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.5-3 INCHES IN 1 HOUR

$$

MM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 3:46 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 26, 3:46 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
346 PM CDT Fri Aug 26 2022

.NEAR TERM UPDATE /Now Through Saturday/...The longwave trough
situated near the Great Lakes region finally begins to shift
eastward as weak upper ridging begins to build over the south
central US. One or two weak shortwaves will continue to slowly
progress over, or just south of, the local area through Saturday
morning before the upper ridge pushes overhead. At the surface,
the frontal boundary stretched across the Southeast US continues
to wash out as the low over the ArkLaTex region broadens out and
weakens. With this occurring, some weak surface ridging from the
Western Atlantic will attempt to build into the Southeast US.
Abundant deep moisture, however, will remain in place across the
region for both today and tomorrow, as seen by the saturated
profiles observed in the latest 12Z soundings at LIX and JAN, and
in modeled soundings. PWAT values will generally range from 2.0 to
2.3 inches for both days.

Showers and thunderstorms continue to pop up across the area this
afternoon as a result of outflow boundary collisions. We will
maintain the Flash Flood Watch for counties south of Highway 84
through its expiration time at 6pm CDT this evening due to the
already saturated/near-saturated antecedent conditions in place and
the slow-moving nature of these efficient rain-producing storms.
Coverage will decrease during the evening hours due to the loss of
daytime heating. Similar to today, convection on Saturday will once
again follow a diurnal cycle, with scattered showers and storms
developing offshore/along the coast in the morning and spreading
inland during the day due to sea breeze and outflow boundary
collisions. Coverage should not be as widespread as previous days,
thanks to the ridge building overhead, however, with abundant
moisture still in place, maintained elevated PoPs of around 50-70
percent during the afternoon. Localized flooding will once again be
the primary hazard for Saturday.

Lows tonight will be in the low 70s, with mid to upper 70s along the
coast. Highs on Saturday will be in the mid to upper 80s. Lastly, a
LOW risk of rip currents continues through the period. /96

&&

.SHORT TERM /Saturday night Through Monday night/...To open up the
latter end of the weekend, the forecast area remains between the
western extension of southwest Atlantic upper ridge and a broad
upper trof positioned just west of the MS Valley Sunday. There
are indications though that H50 geopotential heights may build
west over the southeast Monday. Even so, the weaker portion of the
heights aloft look to linger over the Lower MS River Valley. At
the surface, a weak pressure pattern exists following the
dissipation of a quasi-stationary front. Little change noted in
environmental moisture in the near term, with soupy precipitable
water (pwat) values holding firm from 1.9 to 2.1 inches. From a
climatological perspective these pwat value ranges are close to ~1
standard deviation above the means. With the stronger portion of
the ridge aloft to our east, availability of abundant deep
environmental moisture profiles, daytime heating, and convergence
along afternoon sea breeze/other mesoscale boundaries, convective
coverage will remain generally high (supportive of scattered to
numerous coverages). A typical diurnal late summer-time cycle of
storms is expected with morning activity along the coast,
transitioning inland each afternoon. A few storms could also
linger into the early evening hours. The typical hazards in and
near storms are expected, that being locally heavy rain, frequent
lightning and brief strong, gusty winds.

Overnight lows on the muggy side, in the lower/mid 70s. Highs
ranging 85 to 90. /10

&&

.EXTENDED TERM /Tuesday Through Friday/...26.12Z weather model
runs in the medium range show long-wave upper trof axis pivoting
east across the Great Lakes and northeast US Tuesday and sharpens
southward across the OH River Valley and central Appalachians
Wednesday. The upper trof holds over the Mid-Atlantic at various
degrees of amplitude Thursday and Friday. To the southwest of the
mean trof position, the local area looks to see fluctuation in
position of weaker heights or flat ridging at high levels
depending on which spectral model one chooses.

At the surface, a weak pressure trof looks to set-up from the
Mid-Atlantic to the central Gulf coast by mid-week with some
indications of a front slipping southward over the southeast
Thursday and Friday. Forecasters anticipate a diurnally driven
convective pattern to continue with scattered to numerous showers
and storms each day. As for temps through the period, highs are
expected to range generally in the upper half of the 80s/perhaps a
few lower 90's. Lows remaining mostly in the lower/mid 70s. /10

&&

.MARINE... light south to southeasterly flow will continue through
early next week, with winds becoming variable at times. Otherwise,
no impacts are expected for the marine area other than higher winds
and waves in and around showers and thunderstorms. /96

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 6 PM CDT this evening for ALZ052-059-261>266.

FL...Flood Watch until 6 PM CDT this evening for FLZ201>204.

MS...Flood Watch until 6 PM CDT this evening for MSZ067-075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:54 AM CDTFlood WatchMOBBaldwin, Escambia, Mobile, Washington14 hr
Aug 26, 3:56 AM CDTDense Fog AdvisoryMOBButler, Choctaw, Clarke, Conecuh, Crenshaw, Monroe and 1 more5 hr
Aug 26, 4:08 PM CDTAreal Flood AdvisoryMOBButler, Conecuh, Covington, Monroe3 hr
Aug 26, 4:20 PM CDTAreal Flood AdvisoryMOBChoctaw, Washington3 hr
Aug 26, 5:42 PM CDTAreal Flood AdvisoryMOBWilcox3 hr
Aug 26, 6:20 PM CDTFlash Flood WarningMOBWilcox3 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.